Discrete & Computational Geometry

, Volume 61, Issue 2, pp 303–324 | Cite as

Maximum Likelihood Threshold and Generic Completion Rank of Graphs

  • Grigoriy Blekherman
  • Rainer SinnEmail author


The minimum number of observations such that the maximum likelihood estimator in a Gaussian graphical model exists with probability one is called the maximum likelihood threshold of the underlying graph G. The natural algebraic relaxation is the generic completion rank introduced by Uhler. We show that the maximum likelihood threshold and the generic completion rank behave in the same way under clique sums, which gives us large families of graphs on which these invariants coincide. On the other hand, we determine both invariants for complete bipartite graphs \(K_{m,n}\) and show that for some choices of m and n the two parameters may be quite far apart. In particular, this gives the first examples of graphs on which the maximum likelihood threshold and the generic completion rank do not agree.


Symmetric matrix completion Generic rank Maximum likelihood estimation Graphical models Rigidity Stresses 

Mathematics Subject Classification

14P05 14P25 62-09 52C25 



We thank the referees for their comments. We also thank Seth Sullivant for helpful comments on an earlier version. The authors were partially supported by NSF Grant DMS-1352073.


  1. 1.
    Agler, J., Helton, J.W., McCullough, S., Rodman, L.: Positive semidefinite matrices with a given sparsity pattern. Linear Algebra Appl. 107, 101–149 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Barvinok, A.: A Course in Convexity. Graduate Studies in Mathematics, vol. 54. American Mathematical Society, Providence (2002)zbMATHGoogle Scholar
  3. 3.
    Ben-David, E.: Sharp lower and upper bounds for the Gaussian rank of a graph. J. Multivariate Anal. 139, 207–218 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bernstein, D.I.: Completion of tree metrics and rank-2 matrices (2016). arXiv:1612.06797
  5. 5.
    Blekherman, G.: Positive Gorenstein ideals. Proc. Am. Math. Soc. 143(1), 69–86 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Blekherman, G., Sinn, R., Velasco, M.: Do sums of squares dream of free resolutions? SIAM J. Appl. Algebra Geom. 1(1), 175–199 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bolker, E.D., Roth, B.: When is a bipartite graph a rigid framework? Pacific J. Math. 90(1), 27–44 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Buhl, S.L.: On the existence of maximum likelihood estimators for graphical Gaussian models. Scand. J. Stat. 20(3), 263–270 (1993)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Choi, M.D., Lam, T.Y., Reznick, B.: Sums of squares of real polynomials. In: Jacob, W., Rosenberg, A. (eds.) \(K\)-Theory and Algebraic Geometry: Connections with Quadratic Forms and Division Algebras (Santa Barbara, CA, 1992). Proceedings of Symposia in Pure Mathematics, vol. 58, pp. 103–126. American Mathematical Society, Providence (1995)Google Scholar
  10. 10.
    Chua, L., Plaumann, D., Sinn, R., Vinzant, C.: Gram spectrahedra (2016). arXiv:1608.00234
  11. 11.
    Dempster, A.P.: Covariance selection. Biometrics 28(1), 157–175 (1972)CrossRefGoogle Scholar
  12. 12.
    Diestel, R.: Graph Theory. Graduate Texts in Mathematics, vol. 173, 2nd edn. Springer, New York (2000)Google Scholar
  13. 13.
    Dobra, A., Hans, C., Jones, B., Nevins, J.R., Yao, G., West, M.: Sparse graphical models for exploring gene expression data. J. Multivariate Anal. 90(1), 196–212 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Eisenbud, D., Green, M., Hulek, K., Popescu, S.: Small schemes and varieties of minimal degree. Am. J. Math. 128(6), 1363–1389 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Flenner, H., O’Carroll, L., Vogel, W.: Joins and Intersections. Springer Monographs in Mathematics. Springer, Berlin (1999)CrossRefzbMATHGoogle Scholar
  16. 16.
    Grone, R., Johnson, C.R., de Sá, E.M., Wolkowicz, H.: Positive definite completions of partial Hermitian matrices. Linear Algebra Appl. 58, 109–124 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Grone, R., Pierce, S.: Extremal bipartite matrices. Linear Algebra Appl. 131, 39–50 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Gross, E., Sullivant, S.: The maximum likelihood threshold of a graph (2014). arXiv:1404.6989 (to appear in Bernoulli)
  19. 19.
    Harris, J.: Algebraic Geometry. Graduate Texts in Mathematics. Springer, New York (1995)Google Scholar
  20. 20.
    Hartshorne, R.: Algebraic Geometry. Graduate Texts in Mathematics, vol. 52. Springer, New York (1977)CrossRefGoogle Scholar
  21. 21.
    Johnson, C.R., McKee, T.A.: Structural conditions for cycle completable graphs. Discrete Math. 159(1–3), 155–160 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Krumsiek, J., Suhre, K., Illig, T., Adamski, J., Theis, F.J.: Gaussian graphical modeling reconstructs pathway reactions from high-throughput metabolomics data. BMC Syst. Biol. 5(1), 21 (2011)CrossRefGoogle Scholar
  23. 23.
    Laurent, M.: On the sparsity order of the graph and its deficiency in chordality. Combinatorica 21(4), 543–570 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Laurent, M., Varvitsiotis, A.: The Gram dimension of a graph. In: Mahjoub, A.R., et al. (eds.) Combinatorial Optimization. Lecture Notes in Computer Science, vol. 7422, pp. 356–367. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  25. 25.
    Lauritzen, S.L.: Graphical Models. Oxford Statistical Science Series, vol. 17. Oxford University Press, New York (1996)Google Scholar
  26. 26.
    Nevo, E.: On embeddability and stresses of graphs. Combinatorica 27(4), 465–472 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Raymond, J.-L.: Generic rigidity of complete bipartite graphs in \({ R}^d\). Struct. Topol. 10, 57–62 (1984)Google Scholar
  28. 28.
    Schäfer, J., Strimmer, K.: An empirical Bayes approach to inferring large-scale gene association networks. Bioinformatics 21(6), 754–764 (2005)CrossRefGoogle Scholar
  29. 29.
    Uhler, C.: Geometry of maximum likelihood estimation in Gaussian graphical models. Ann. Stat. 40(1), 238–261 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Whittaker, J.: Graphical Models in Applied Multivariate Statistics. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. Wiley, Chichester (1990)Google Scholar
  31. 31.
    Zhang, F. (ed.): The Schur Complement and Its Applications. Numerical Methods and Algorithms, vol. 4. Springer, New York (2005)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of MathematicsGeorgia TechAtlantaUSA
  2. 2.Department of Mathematics and Computer ScienceFreie Universität BerlinBerlinGermany

Personalised recommendations